Drug overdose is, sadly, common in American society. Most of us have read about the rising number of drug overdose deaths. Many of us have been personally affected by the tragedy of drug overdose, whether through our own experience or through a friend or family member struggling with drug abuse. Less commonly known is the problem of combined drug intoxication, a term that may be less familiar but is no less risky. Just as overdosing on one drug can have drastic results, abusing multiple substances at one time can lead to tragic consequences. But how, exactly, is combined drug intoxication different from a drug overdose?

Drug Overdose

A drug overdose occurs when an individual takes more than the recommended medical dose of a substance, whether it is a prescription medication or an illicit drug. The dose is so large that the body cannot metabolize it quickly enough. The individual experiences unintended side effects, which are often negative.

Although some people purposefully abuse prescription medications, it is possible to overdose on them even when they are not being abused. Sometimes an individual will have a sensitivity to a medication so that even the recommended dose can cause an overdose. Other times, people unintentionally take too much. This may be because they miscount their medication or because they forget that they have already taken their medication and unwittingly take it again. Children can also accidentally overdose on medications because they think it is candy.

It is much easier to overdose when purposefully abusing drugs, whether prescription or illicit. When it comes to prescription drugs, people abusing them purposefully exceed the recommended dose. In the case of drugs of abuse, it’s easy to overdose because there is no recommended medical dose for illicit substances.

The symptoms of drug overdose are similar whether the substance is legal or not. Symptoms vary based on the actual drug used, but include:

  • Changes in breathing rate, heartbeat, temperature, and blood pressure
  • The skin may become hot and dry or cool and sweaty
  • Chest pain
  • Shortness of breath
  • Abdominal pain
  • Diarrhea
  • Nausea
  • Vomiting

These symptoms are extremely serious and can lead to death. According to the CDC, there were 72,000 overdose deaths in 2017.

Combined Drug Intoxication

Combined drug intoxication occurs when multiple drugs or drugs and alcohol are used at the same time and have a negative interaction. This may be because one drug increases the side effects of the other or because together they cause a more severe effect than either one alone. Different drug combinations cause different drug intoxication effects. Some common but serious combinations include:

  • Alcohol and Depressants: Alcohol is a depressant, and when combined with other depressants the effects can be deadly. Other depressant drugs include prescription opioid painkillers, illicit opioids such as heroin, and benzodiazepines. The added effects of drugs and alcohol together can cause serious effects such as dizziness, depression, anxiety, seizures, dehydration, mania, delusions, mood swings, confusion, unconsciousness, coma, or death.
  • Alcohol and Cocaine: While alcohol is a depressant, meaning that it slows the body down, cocaine is a stimulant that speeds the body up. Combining alcohol and cocaine can cause symptoms such as abdominal pain, labored breathing, coordination problems, confusion, anxiety, heart palpitations, increased blood pressure, or coma. In addition, the combination of alcohol and cocaine can cause the liver to produce a toxic chemical known as cocaethylene. Cocaethylene can cause cardiac arrest, brain damage, aneurysms, hemorrhage, and death.
  • Alcohol and Ecstasy (MDMA): Using ecstasy can make an individual feel euphoric, and that euphoria can lead them to feel sober even as they drink more alcohol. That combination makes it easy to develop alcohol poisoning. Other effects of combining alcohol and ecstasy include dehydration, anxiety, depression, aggression, insomnia, heart attack, and liver and kidney damage.
  • Opioids and Benzodiazepines: Combined, these depressants can be deadly. Using them together gives the user a “higher” high but also increases the risk of adverse results. This combination can slow down the body’s processes so much that the breathing rate becomes irregular or slows to dangerously low levels. This can cause symptoms such as confusion, unconsciousness, brain damage, coma, and death.
  • Opioids and Stimulants: Combining opioids, which are depressants, with stimulants such as cocaine, amphetamines, or methamphetamines can be disastrous. Because some of the depressant symptoms will be canceled out by the stimulant symptoms, the individual may take dangerous doses of one or both without realizing it. This can cause symptoms such as abdominal pain, coordination problems, difficulty breathing, anxiety, confusion, heart palpitations, increased blood pressure, cardiac arrest, coma, or death.

Drug intoxication, whether from one substance or combined drug interactions, is a serious problem that can cause death. Contact medical professionals immediately if you suspect that you or someone else is suffering from drug intoxication.